Louisiana, 2021

Tornado in Louisiana, February 28, 2021

February 28, 2021 · NWS SHV · 1 event in 1 county or zone

A warm front lifted north across East Texas and North Louisiana during the early morning hours of February 28th, reaching Southeast Oklahoma and the northern sections of Southwest Arkansas prior to daybreak. In its wake, a warm, moist, and unstable air mass had spread north across all of the region, ahead of a longwave trough that emerged out of the Four Corners Region and into the Plains during…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across East Texas and North Louisiana during the early morning hours of February 28th, reaching Southeast Oklahoma and the northern sections of Southwest Arkansas prior to daybreak. In its wake, a warm, moist, and unstable air mass had spread north across all of the region, ahead of a longwave trough that emerged out of the Four Corners Region and into the Plains during the afternoon. Daytime heating contributed to enough instability during the late afternoon through the evening which aided in shower and thunderstorm development once large scale forcing increased ahead of the approaching trough. One isolated severe thunderstorm developed during the early evening just ahead of an attendant cold front, which produced a brief tornado on the north side of Vivian in Northern Caddo Parish. These storms weakened by mid-evening as instability waned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 28, 5:52 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 28, 5:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
552 PM CST Sun Feb 28 2021

.AVIATION...
For the 01/00z TAFs, at the start of the period, a cold front will
be near a line from KTYR, to KTXK, to KPBF, and then farther
northeast. Scattered convection is ongoing both ahead and behind
the surface front across most of Southeast Oklahoma, Northeast
Texas, and portions of Southwest Arkansas. The storms are expected
to become better organized into a linear system early in the
period and then gradually move southeast across Southern Arkansas
and into Northwest Louisiana. These storms should begin to weaken
with southward extent after 01/05z, but a large area of rain
should develop behind the line in the post-frontal environment.
All TAFs, with the exception of KTXK, will likely experience rain
persisting for the remainder of the period, although KTYR and KGGG
may see a brief break from the rain between 01/04z-01/12z.

VFR conditions prevail at the TAF sites currently, but MVFR/IFR
ceilings and visibilities can be expected after the precip
commences. Flight conditions may improve back into the VFR range
at KTXK after the rain ends. Surface winds will quickly veer to
the northwest and eventually northeast following the frontal
passage. A tight pressure gradient will result in sustained wind
speeds increasing to between 10 and 15 kts behind the front.

CN

&&

.PREV DISCUSSION... /issued 306 PM CST Sun Feb 28 2021/

SHORT TERM.../Tonight through Monday Night/

The mid-afternoon sfc analysis reveals that the cold front has
pushed E of a MEZ, to near DEQ, to Clarksville TX, to just W of a
SLR/TRL...to just W of a ACT line as of 2030Z, with the deeper
convection continuing to develop along the front. However, some of
this convection continues to be undercut by the front across
extreme NE TX, which has exhibited a weakening trend over the last
couple of hours. The latest mesoanalysis indicates that the best
MLCapes (1000-1500 J/kg) reside near and just ahead of the front
across NE TX, with the steeper lapse rates farther SW over ECntrl
and SE TX along the Srn belt of the upper jet. The low level flow
is VC of the front remains weak and mostly unidirectional, which
should limit the extent of frontal convergence through the
evening, although increasing large scale ascent near the upper jet
axis and steeper lapse rates/greater MLCapes have recently
resulted in some deeper convection trying to develop along the
front just E of the DFW Metroplex. This should probably remain the
case through the evening as the front continues its SEward trek
into E TX/SW AR, before entering NW LA after 00Z. Thus, a
conditional severe risk will remain in place for these areas
through the evening, with damaging winds and large hail the
primary threats. Brief heavy rainfall will also be possible from
this convection this evening, but the brevity of rain should not
result in excessive rainfall amounts especially over areas of SW
AR/NE TX which observed widespread 2-3+ inches of rain late
Thursday night/Friday morning.

This convection should become more post-frontal late tonight as
the front enters SE TX/Cntrl LA, although the short term progs
continue to suggest that overrunning will increase after 12Z over
much of E TX/N LA/extreme Srn AR N of a developing inverted H850
trough that will develop over the TX Hill Country over Cntrl
LA/MS. Given the lack of sfc and elevated instability, rainfall
amounts do not look to be overly excessive over these areas, but
rather spaced out over a long duration such that flash flooding
should not be a problem as recent rainfall amounts have been
minimal than areas farther N. Thus, will hold off on a Flash Flood
Watch with this forecast issuance, although minor flooding of low
lying, poor drainage areas will remain possible. Did lower max
temps a bit from the milder NBM Monday, considering the persistent
rains and weak cold advection in wake of the fropa. Although the
progs do suggest some drier air aloft will begin to entrain E
across E TX/SW AR ahead of an approaching closed low that will
enter NW TX Monday afternoon, large scale ascent ahead of the
approaching low Monday night will result in additional SHRA
redevelopment over the region, which should help to maintain the
atmosphere saturation over much of the area such that the rains
will continue. Thus, have maintained likely/categorical pops for
much of the area through Monday night, before deeper dry air
entrainment will commence with the passage of the closed low
Tuesday, allowing the SHRA to diminish from W to E during the day.

15

LONG TERM.../Tuesday through Saturday Night/

By Tuesday morning, cooler conditions will continue to push into the
region in wake of Monday's frontal passage with morning lows ranging
from the upper 30s north to mid 40s in our southern zones. However,
deep southwest flow aloft will persist above the shallow post-
frontal airmass ahead of the aforementioned closed upper low moving
across the Red River Valley of North Texas.  This should keep
widespread precip ongoing across the region through the morning and
possibly into the afternoon hours. With widespread rain and cloud
cover across the region, afternoon highs will likely not make it out
of the 50s areawide.

The closed low will shift eastward into Central Arkansas and
adjacent Northern Mississippi/Western Tennessee late Tuesday into
Wednesday morning. Drier air will quickly move into the area in wake
of the low as sfc and upper level ridging builds into the region.
Dry conditions along with near normal temperatures expected on
Wednesday/Wednesday night, with highs in the low to mid 60s and
overnight lows near 40 degrees.  Dry conditions to remain on
Thursday with a slight warm up in temps, as southerly winds return
with the sfc high shifting east of the region.  Southwest flow aloft
will develop across the region on Friday ahead of another closed
upper low and weak cool front moving across the Southern Plains.
Large scale forcing will be on the increase ahead of this system
resulting in showers developing across the region by Friday. Drier
air and a return to near normal temperatures will return to the
region in wake of the closed low and associated cold front by next
weekend. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  53  42  52 /  90  90  90  60
MLU  53  55  45  52 /  90  90  90  80
DEQ  44  58  38  50 /  40  20  50  50
TXK  47  53  40  51 /  80  50  70  60
ELD  47  52  39  49 / 100  60  60  80
TYR  48  54  41  54 /  70  80  80  30
GGG  50  54  41  54 /  80  80  80  40
LFK  56  58  45  57 /  80 100  90  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/24
Hazardous weather outlook, Feb 28, 12:00 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1200 PM CST Sun Feb 28 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1200 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms, some of which
could be strong to severe, will be possible later today and
through the evening hours across most of the Four State Region.
Any severe storms will have the potential to produce large hail,
damaging thunderstorm wind gusts, and an isolated tornado. Along
with the severe thunderstorm threat will be the potential for
locally heavy rainfall as well. While widespread flooding is not
likely through tonight, flooding of low lying and flood prone
areas cannot be ruled out through the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The potential flooding threat will likely continue through at
least Monday Night for portions of Northeast Texas and Northern
Louisiana until the passage of the upper level trough sometime on
Tuesday. Again, widespread flash flooding is not likely but
flooding of low lying and flood prone areas are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for today and
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Feb 28, 12:51 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1251 PM CST Sun Feb 28 2021

OKZ077-281930-
McCurtain OK-
1251 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
130 PM CST...

At 1250 PM CST, Doppler radar was tracking a strong thunderstorm near
Fort Towson, or 14 miles northeast of Hugo, moving northeast at 55
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plunketville, Rufe, Smithville, Watson, Slim, Bethel, Battiest,
Ringold, Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
southeastern Oklahoma.

LAT...LON 3429 9447 3403 9516 3423 9515 3424 9515
      3425 9505 3437 9505 3451 9484 3451 9446
TIME...MOT...LOC 1850Z 239DEG 46KT 3409 9527

20
Special weather statement, Feb 28, 1:20 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
120 PM CST Sun Feb 28 2021

OKZ077-TXZ096-281945-
McCurtain OK-Red River TX-
120 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 145 PM CST...

At 117 PM CST, Doppler radar was tracking a strong thunderstorm near
Raymond Gary State Park, or 17 miles east of Hugo, moving east at 50
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Garvin, Farmers Hill,
Redland, Kanawha, Holly Creek, Glover, Kiomatia, Slim, Oak Hill and
Golden.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3424 9477 3399 9466 3386 9525 3391 9528
      3390 9527 3391 9525 3393 9525 3395 9523
      3396 9523 3394 9516 3409 9516
TIME...MOT...LOC 1917Z 249DEG 41KT 3397 9521

20
Special weather statement, Feb 28, 5:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
541 PM CST Sun Feb 28 2021

TXZ112-126-010015-
Cass TX-Marion TX-
541 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND SOUTHEASTERN
CASS COUNTIES UNTIL 615 PM CST...

At 540 PM CST, Doppler radar was tracking a strong thunderstorm near
Lodi, or 18 miles north of Marshall, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include... Jefferson, McLeod, Smithland and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Caddo Lake on the Northwest Texas side, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
southwestern Arkansas...and northeastern Texas.

LAT...LON 3312 9404 3279 9405 3274 9424 3275 9425
      3275 9428 3273 9429 3272 9431 3273 9432
      3272 9432 3279 9438
TIME...MOT...LOC 2340Z 237DEG 29KT 3280 9427

24
Special weather statement, Feb 28, 5:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
557 PM CST Sun Feb 28 2021

ARZ060-061-010015-
Hempstead AR-Nevada AR-
557 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES UNTIL 615 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm over
Blevins, or 10 miles northwest of Prescott, moving northeast at 55
mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Blevins and McCaskill.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southwestern Arkansas.

LAT...LON 3395 9342 3396 9338 3395 9336 3392 9334
      3390 9330 3388 9330 3378 9355 3389 9367
      3396 9359 3395 9355 3395 9350 3396 9347
TIME...MOT...LOC 2356Z 232DEG 49KT 3388 9354

20

The radar

The Shreveport radar (KSHV), 51 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Caddo

When
February 28, 6:15 PM CST to 6:18 PM CST
Where
Caddo County, 1.55 mi NNW of Vivian Arpt to 1.96 mi N of Vivian
Rating
EF1
Path length
1.46 mi
Path width
165 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.891, -94.009

An EF-1 tornado with estimated maximum winds near 90 mph touched down in a heavily wooded area west of Old Atlanta Road just northwest of Vivian, snapping and uprooting numerous trees as it crossed Old Atlanta Road just south of Cross Creek Road. The tornado continued northeast snapping and uprooting additional trees before crossing a large pasture at the end of Cross Creek Road, where it ripped a portion of the roof of a single family home and damaged a nearby outbuilding. The tornado weakened shortly thereafter, but not before ripping the metal roofing off of a metal storage building, flipping a trampoline onto its side, and pushing the skirting inward on a mobile home at the end of Cane Road. The tornado then lifted shortly before crossing Pine Street/Highway 1 on the north side of Vivian.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939739.